You are here: Home > Blood/Systemic Agents > Hydrogen Cyanide - Emergency Department/Hospital Management

Hydrogen Cyanide - Emergency Department/Hospital Management

Acute Management Overview

Agent Identification

  • Hydrogen cyanide has a distinctive bitter almond odor, but some individuals cannot detect it and consequently, it may not provide adequate warning of hazardous concentrations. The odor of hydrogen cyanide is detectable at 2-10 ppm (OSHA PEL = 10 ppm), but does not provide adequate warning of hazardous concentrations. Perception of the odor is a genetic trait (20 % to 40 % of the general population cannot detect hydrogen cyanide).
  • Hydrogen cyanide is highly toxic by all routes of exposure. The amount of cyanide, the duration of exposure, the route of exposure all influence the time to onset and the severity of illness.
  • The time of onset of symptoms typically is seconds following inhalation of higer doses of gaseous hydrogen cyanide and may cause abrupt onset of profound CNS, cardiovascular, and respiratory effects, leading to death within minutes. With lower dose exposures signs and symptoms may take longer to present.  
  • Liquid agent, which is readily absorbed through skin (especially in young children and pregnant women) can produce symptoms immediately or be delayed up to an hour).
  • Responders should obtain assistance in identifying the chemical(s) from container shapes, placards, labels, shipping papers, and analytical tests. General information on these identification technicques is located in Emergency Response Guidebook.
  • Identification Tools - CHEMM-IST, WISER, Cyanide Chemical Properties
  • Devices - M256A1 chemical agent detector kit (liquid and vapor), Chemical Agent Detector C2 Kit (liquid and vapor), M18A3, M90 chemical agent detectors (vapor), Draeger CDS Kit (vapor and aerosol), M272 chemical water testing, Hazmat Smart Strips (qualitative)
  • A comprehensive source for the selection of chemical identification equipment is the Guide for the Selection of Chemical Detection Equipment for Emergency First Responders, Guide 100-06, January 2007, 3rd Edition published by the Department of Homeland Security to assist with this process.

Rescuer Protection

Cyanide Agent Specific Triage

High concentrations of cyanide gas can cause death in minutes; however, low concentrations may produce symptoms gradually, causing challenges for the triage officer. Generally a person exposed to a lethal amount of cyanide will die within 5 to 10 minutes of exposure.

Immediate - Unconscious/seizures, apnea, severe airway, GI or skeletal muscle involvement.

If circulation is still intact, antidotes will restore the patient to a reasonably functional status in a short period of time.

Delayed - Significant but not life threatening respiratory involvement/systemic effects i.e. lethergy and mental status changes.

Minimal - Walking and talking patients.

Casualties exposed to cyanide vapor who have survived for 15 minutes can be categorized as minimal or delayed.

Contamination of conventional injuries with cyanide can result in respiratory depression and reduction of the oxygen carrying capacity of the blood. Urgent use of cyanide poisoning antidote is required. Oxygen therapy combined with positive pressure resuscitation may be required sooner in the presence of marked hemorrhage from the conventional injury. Opiates and other drugs that reduce respiratory drive must be used with extreme caution.

Patients who have ingested hydrogen cyanide solutions or patients who have direct skin or eye contact should be observed in the Emergency Department for at least 4 to 6 hours.


  • Patients exposed only to hydrogen cyanide gas need only to remove their outer clothing and have their hair washed. Other patients will require full decontamination.
  • Link to hospital management section

Route of Exposure

Cyanide agent's means of inducing toxicity is through inhalation and skin/eye contact.

  • The clinical signs of poisoning following significant vapor inhalation begin within seconds to minutes after exposure.
  • Liquid agent, which is readily absorbed through skin (especially in young children and pregnant women) can produce symptoms immediately or be delayed up to an hour.
  • Ingestion can occur via terrorist induced contamination of water/food supply or toddler hand to mouth behavior.
  • Link - hospital management - treatment of cyanide ingestion

Clinical Signs and Symptoms

  • CNS signs and symptoms are typical of progressive hypoxia including headache, anxiety, agitation, confusion, lethargy, seizures and coma.
  • Cardiovascular effects - Initially bradycardia and hypertension may occur followed by hypotension and tachycardia. The terminal event is consistently bradycardia and hypotension.
  • Respiratory - Initial patient findings may include increased respiratory rate, shortness of breath and chest tightness. With progression of poisoning, respirations become slow and gasping. Central cyanosis may or may not occur. Pulmonary edema may occur.
  • GI toxicity following ingestion of cyanide may occur. This may include abdominal pain, nausea and vomiting.
  • Skin - A cherry red skin color may be present as the result of increased venous hemoglobin oxygen saturation. Cyanide does not directly cause cyanosis. If present, it is secondary to shock.
  • Ocular - Direct contact to liquid cyanide can result in eye irritation and swelling.
  • Children and pregnant women are much more vulnerable than adults to cyanide agent toxicity.
  • Link to Toxic Syndromes
  • Link to Primary and Secondary Survey

Differential Diagnosis

  • In mass casualty events cyanide or nerve agents can both present with sudden loss of consciousness followed by convulsions and apnea. Nerve agents typically have miosis, copious oral and nasal secretions, and muscle fasiciculations. Cyanide has normal or dilated pupils, few secretions and muscular twitching.
  • Cherry red skin color is suggestive of cyanide toxicity
  • One would have to have a high index of suspicion to focus on cyanide as the etiology of an individual presenting with loss of consciousness followed by convulsions and apnea as this chain of events is common as the result of multiple etiologies. However in a mass casualty event there are only three agents that can be dispensed by aerosol or gas that can cause a group of people to simultaneously fall, lose consiousness and seize; nerve agents, cyanide, and possibly hydrogen sulfide.
  • Link to Chemcial Hazards Emergency Medical Management Intelligent Syndrome Tool (CHEMM-IST)


Victims exposed to hydrogen cyanide require supportive care (including administration of 100% oxygen) and rapid administration of specific antidotes. Document oxygen saturation prior to treatment, if possible.

Acute Patient Care Guidelines References